Virginia, 2011Excessive Heat in Virginia, July 22, 2011
July 22, 2011 · NWS LWX · 21 events in 21 counties and zones
Strong upper-level high pressure built over the region during the 22nd. Surface high pressure over the Atlantic Ocean caused moist air to move into the region from the south.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong upper-level high pressure built over the region during the 22nd. Surface high pressure over the Atlantic Ocean caused moist air to move into the region from the south. Strong subsidence underneath the upper-level high caused extremely hot conditions with air temperatures over 100 degrees. The combination of the heat and high humidity caused heat indices to soar over 115 degrees. The worst conditions were east of the Blue Ridge Mountains where the humidity was highest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:59 AM EST, 6 hours 1 minute earlier.
Area forecast discussion, Jul 22, 2:59 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT FRI JUL 22 2011
.SYNOPSIS...
HIGH PRESSURE WILL IMPACT THE MID ATLANTIC TODAY. A FRONT SLIPS INTO
THE MID- ATLANTIC LATE SATURDAY AND REMAINS OVER THE AREA THROUGH
MONDAY...WHEN ANOTHER COLD FRONT WILL MOVE THROUGH. THEN...HIGH
PRESSURE BUILDS IN.
&&
.NEAR TERM /THROUGH TONIGHT/...
LRG DOME OF HIPRES AFFECTING THE ERN CONUS. 07Z TEMPS STILL AOA 80F
ACRS A LARGE SWATH OF THE CWFA...W/ HEAT IDX VALUES NEAR 90F. DMH
TEMPS STILL 91F/H-IDX STILL 100F! HIGH DEWPTS LEADING TO LGT
FOG/MIST FM MANY MTR LOCATIONS...AND THOSE HOT/HUMID CONDS WL LAST
THRU DAWN.
UPA RDG WL BE FIRMLY IN PLACE THRU TDA-TNGT. NAM/GFS BOTH PT TO H8
TEMPS NEAR 24C BY 00Z TNGT. TDA/S TEMPS SHUD BE VERY CLS TO YDA/S IF
NOT A CPL DEGREES HOTTER. HEAT WRNGS/ADVYS IN PLACE. WONT BE
TOUCHING THEM. IN FACT...MADE VERY LITTLE IF ANY CHG TO
TEMPS/DEWPTS. TRUE IMPACT OF HEAT WL EXTEND WELL BYD HEADLINED
PDS...OWING TO CUMULATIVE EFFECTS.
GFS/SREF/WRF GDNC SUGGESTING TSTMS A PSBLTY LT TDA-TNGT. CONSIDERING
UPA HGTS/TEMPS...THAT/LL BE AWFULLY TOUGH TO ACHIEVE. THERE/S ALWAYS
HIGH-EXTREME CAPES IN SUCH A HOT AMS. HWVR...THAT USUALLY DOESNT
TRANSLATE TO TSRA DUE TO AMS BEING CAPPED. KINDA SUSPECT THAT/LL BE
THE CASE HERE. IF ANYTHING WERE TO GENERATE...TRRN CIRCULATIONS LKLY
TO BE INVOLVED. PLACED 20-30 PCT POPS IN THE MTNS AFTN-ELY EVNG...
AND DID PERMIT STORMS TO MIGRATE EWD TNGT. HV RELATIVELY LOW
CONFIDENCE IN THAT ASPECT OF THE FCST. HV HIER CONFIDENCE THAT ANY
STORMS THAT DO MANAGE TO GROW WL COME W/ HVY RAIN AND A DOWNBURST
WND THREAT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
MID-ATLC WILL RESIDE ON NE PERIPHERY OF INTENSE UPR RDG THRU WKEND.
EXCESSIVE HEAT AGAIN EXPECTED ON SAT...WITH MAXIMA IN EXCESS OF 100F
MANY AREAS E OF BLUE RIDGE. WITH HIGH RELATIVE HUMIDITY...HEAT
INDICES WILL RESIDE ABOVE 110F FOR MUCH OF THE DAYTIME HOURS IN
THESE AREAS. HEAT ADZY OUT FOR AREAS W OF BLUE RIDGE...WHERE HEAT
INDICES SHUD HOLD IN 105-109F RANGE. DAILY HIGH MAXIMA AND MINIMA IN
JEOPARDY SAT...SEE CLIMATE SECTION FOR DETAILS.
IN ADDITION TO SAT HEAT...SHWRS/TSTMS PSBL ESPECIALLY DURG AFTN/EVE.
CVRG LIKELY TO BE GREATER THAN FRI AS LEE TROF BCMS MORE
PRONOUNCED...BUT STILL SCATTERED IN NATURE. WITH SBCAPE WELL ABV
2000J/KG AND STEEP LLVL LAPSE RATES...SVR WET MICROBURSTS APPEAR
PSBL. IN ADDITION...PWATS INCR TO WELL OVR 2 INCHES...AND COMBINED
WITH DEEP WARM LYR AND WEAK FLOW AT NEARLY ALL LEVELS...THERE IS A
THREAT OF SLOW-MOVING HIGHLY EFFECTIVE RAINFALL PRODUCERS. DESPITE
FAIRLY DRY ANTECEDENT CONDS...RISK FOR LOCALIZED FLASH FLOODING
WILL EXIST. DIURNAL LULL IN CNVCTN SAT NGT FOLLOWED BY EVEN GREAT
CVRG OF SHWRS/TSTMS SUN AFTN/EVE AS FRONT SLIPS ACRS MASON-DIXON
LINE. SIMILAR ENVIRONMENTAL CONDS FOR TSTM CHARACTERISTICS AS
SAT...SO AFOREMENTIONED SVR/FLASH FLOOD RISKS CONT.
LITTLE RH RELIEF THRU LATE MON...WHEN CDFNT SHUD MOVE THRU
CWA...BRINGING CHC POPS. TEMPS WILL RMN ABV NRML...BUT SIGNIFICANT
CLOUD-COVER MAY INHIBIT WRMG TO SOME XTNT. STILL...HEAT INDICES AT
LEAST ON SUN AFTN APPEAR LIKELY TO XCD 100F ALONG AND E OF I-95
CORRIDOR.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CDFNT MOVES THRU MON EVE/NGT...BRINGING SEASONAL TEMPS AND LOWER RH
IN ITS WAKE FOR TUE. AFTER FRONT AND ASSOCIATED UPR SHRTWV TROF MOVE E
OF RGN BY TUES NGT...HIPRES BUILDS IN WITH DRY AND GRADUALLY HIGHER
TEMPS THRU MIDDLE OF NEXT WK.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
ALTHO HUMIDITY LEADING TO BR/HZ ACRS AREA...TERMINALS MANAGING TO
HOLD ONTO VFR CONDS ATTM XCPT FOR CHO. PERMITTED PREDAWN IFR VSBY
FOR CHO/MRB...AND MVFR ELSW. IT/LL BE A BIT HAZY THRU MUCH OF THE
MRNG.
IN SPITE OF EXTREME HEAT...CLDS WL STRUGGLE TO DVLP UNDER STRONG
HIPRES. XPCT ONLY SCT TCU BY LT DAY...BUT BASES WL BE NEAR 5K FT.
TSRA RISK ISOL AT BEST. TAF HAD CB RMK IN IT. OPTED NOT TO RMV IT
YET...BUT CONFIDENCE IN TSRA DVLPMNT LOW...AND ITS EXCEPTIONALLY LOW
WHETHER IT/LL DIRECTLY IMPACT AN AIRFIELD.
OCNL MVFR HZ/BR LIKELY THRU MON AS MOISTURE-RICH ATMOSPHERE RMNS
IN PLACE. CHC OF MAINLY AFTN/EVE SHWRS TSTMS FRI THRU MON. CDFNT
MON NGT SHUD BRING DRIER CONDS AND HIPRES BY TUE.
&&
.MARINE...
WNDS VEERING WLY W/ SPDS DROPPING BLO 10KT ATTM. XPCTG WNDS TO BACK
SLY BY MIDDAY...AND CONT INTO THE EVNG. NO HEADLINES XPCTD.
SCATTERED MAINLY AFTN/EVE TSTMS EXPECTED ACRS THE WATERS SAT THRU
MON...BEFORE A CDFNT PASSES THROUGH. HIPRES BUILDS IN BEHIND TUE AND
CONTS THRU MUCH OF WK.
&&
.CLIMATE...
BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES FOR
THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE NEXT
FEW DAYS...
7/22 7/23 7/24
MAX/HIGH MIN MAX/HIGH MIN MAX/HIGH MIN
DCA 103 81 101 81 101 81
BWI 101 81 102 79 101 82
IAD 98 75 99 73 99 78
...ADDTL HEAT RELATED INFO FOR WASHINGTON DC AND BALTIMORE MD...
WASHINGTON DC...
MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN WASHINGTON...FOUR
RECORDED JULY 19TH-22ND 1930.
THERE HAVE BEEN 3 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN WASHINGTON...JULY 8-10 1993...JULY 15-17 1988...AND AUG
3-5 1930.
REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.
A COMPUTER SEARCH OF HOURLY WASHINGTON DC SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1930 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:
THE HIGHEST HEAT INDEX IN WASHINGTON DC SINCE 1930 IS UNOFFICIALLY
122F AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 16TH 1980 AT
4PM EDT...USING A SURFACE AIR TEMPERATURE OF 103F...AND A DEW POINT
OF 78F.
HOWEVER...DURING THIS PERIOD OF RECORD...1930 TO PRESENT...THERE
WERE OTHER INSTANCES OF HIGHER HEAT INDICES. SOME OF THESE
INSTANCES OCCURRED IN THE MID 1940S...AND THE CORRESPONDING DEW
POINT TEMPERATURES APPEARED QUESTIONABLE. HENCE THESE DATES WERE
NOT USED IN THE HEAT INDEX SEARCH.
THE HIGHEST HEAT INDEX IN WASHINGTON DC LAST YEAR WAS 108F RECORDED
ON JULY 24TH BETWEEN 3 AND 5 PM EDT.
AT 3PM EDT TODAY...JUL 21...THE HEAT INDEX AT WASHINGTON REAGAN
NATIONAL AIRPORT...DCA...WAS 111F. THIS WAS BASED ON AN AIR TEMP OF
97...AND DEW POINT OF 76F.
UNTIL TODAY...THE LAST TIME WASHINGTON DC HAD A HEAT INDEX OF 110F
WAS AUGUST 3RD 2002 AT 1 PM EDT...95F/77F.
BALTIMORE MD...
MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN BALTIMORE...
FOUR... RECORDED FROM JULY 19TH-22ND 1930.
THERE HAVE BEEN 6 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN BALTIMORE...THE LAST OCCURRED LAST YEAR FROM JULY 5TH-7TH.
REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.
A COMPUTER SEARCH OF HOURLY BALTIMORE MD SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1978 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:
THE HIGHEST HEAT INDEX IN BALTIMORE SINCE 1978 IS UNOFFICIALLY 122F
AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 15TH 1995 FOR BOTH
THE 2PM AND 3PM OBSERVATIONS. BOTH OBS HAD THE SAME SURFACE AIR TEMP
OF 102F...AND DEW POINT OF 79F.
AT 3PM EDT TODAY...THE HEAT INDEX IN DOWNTOWN BALTIMORE AT THE
MARYLAND SCIENCE CENTER WAS 117F...BASED ON AN AIR TEMPERATURE OF
103F AND DEW POINT OF 75F.
AT 2PM EDT TODAY...THE HEAT INDEX AT BWI AIRPORT...BWI...WAS 110F
BASED ON AN AIR TEMP OF 97...AND DEW POINT TEMP OF 76F.
LAST YEAR...2010...THE HIGHEST HEAT INDEX IN BALTIMORE WAS 110F.
THIS OCCURRED ON JULY 24TH WITH BOTH THE 2PM EDT...99F/73F...AND
3PM...100F/72F...SURFACE OBSERVATIONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM EDT
THIS EVENING FOR DCZ001.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
DCZ001.
MD...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM EDT
THIS EVENING FOR MDZ003>007-009>011-013-014-016>018-502.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
MDZ004>007-009>011-013-014-016>018.
HEAT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
EVENING FOR MDZ501.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR MDZ003-501-
502.
VA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM EDT
THIS EVENING FOR VAZ025>031-036>040-042-050>057-501-502.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
VAZ036>040-042-050>057-501-502.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR VAZ025>031.
WV...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM EDT
THIS EVENING FOR WVZ051>053.
HEAT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
EVENING FOR WVZ050-055-501>504.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR WVZ050>053-
055-501>504.
MARINE...NONE.
&&
SYNOPSIS...HTS/SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...SBK/BPP
AVIATION...HTS/SBK
MARINE...HTS/SBK
CLIMATE...SBK/SMZHazardous weather outlook, Jul 22, 3:59 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EDT FRI JUL 22 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
459 AM EDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A
FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING.
HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY. A HEAT ADVISORY
MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY RAINFALL OR THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
459 AM EDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY AND WARNINGS ARE IN EFFECT TODAY. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON
IN THE APPALACHIANS...MIGRATING TO THE SHENANDOAH VALLEY BY EARLY
EVENING...AND ACROSS THE REST OF THE AREA TONIGHT. A FEW STORMS COULD
PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY RAINFALL OR THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.
HTS/SBK
Excessive Heat, Arlington
- When
- July 22, 9:00 AM EST to 4:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices up to 120 degrees were measured at Reagan National.
Excessive Heat, Orange
- When
- July 22, 10:00 AM EST to 5:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Unknown
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Heat indices were estimated to be over 110 degrees based on observations nearby.
Excessive Heat, Shenandoah
- When
- July 22, 11:00 AM EST to 2:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Unknown
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Heat indices were estimated to be around 110 degrees based on observations nearby.
Excessive Heat, Frederick
- When
- July 22, 11:00 AM EST to 2:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Heat indices up to 112 degrees were measured at Winchester.
Excessive Heat, Page
- When
- July 22, 11:00 AM EST to 2:00 PM EST
- Where
- Page forecast zone
- Reported by
- Unknown
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Heat indices were estimated to be around 110 degrees based on observations nearby.
Excessive Heat, Warren
- When
- July 22, 11:00 AM EST to 2:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Unknown
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Heat indices were estimated to be over 110 degrees based on observations nearby.
Excessive Heat, Clarke
- When
- July 22, 11:00 AM EST to 2:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Unknown
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Heat indices were estimated to be over 110 degrees based on observations nearby.
Excessive Heat, Culpeper
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Unknown
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Heat indices were estimated to be over 115 degrees based on observations nearby.
Excessive Heat, Prince William
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Heat indices up to 118 degrees were measured at Quantico.
Excessive Heat, Stafford
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Unknown
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Heat indices in excess of 115 degrees were estimated due to observations nearby.
Excessive Heat, Spotsylvania
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Unknown
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Heat indices in excess of 115 degrees were estimated due to observations nearby.
Excessive Heat, King George
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- King George forecast zone
- Reported by
- Unknown
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Heat indices in excess of 115 degrees were estimated due to observations nearby.
Excessive Heat, Southern Fauquier
- When
- July 22, 11:00 AM EST to 5:00 PM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- Unknown
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Heat indices in excess of 115 degrees were estimated due to observations nearby.
Excessive Heat, Fairfax
- When
- July 22, 12:00 PM EST to 4:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Heat indices up to 116 degrees were measured the Dulles Airport.
Excessive Heat, Nelson
- When
- July 22, 3:00 PM EST to 6:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Unknown
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Heat indices were estimated to be around 110 degrees based on observations nearby.
Excessive Heat, Greene
- When
- July 22, 3:00 PM EST to 6:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Unknown
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Heat indices were estimated to be around 110 degrees based on observations nearby.
Excessive Heat, Madison
- When
- July 22, 3:00 PM EST to 5:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Unknown
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Heat indices were estimated to be around 110 degrees based on observations nearby.
Excessive Heat, Rappahannock
- When
- July 22, 3:00 PM EST to 5:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Unknown
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Heat indices were estimated to be over 110 degrees based on observations nearby.
Excessive Heat, Albemarle
- When
- July 22, 3:00 PM EST to 6:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices up to 111 degrees were measured at the Charlottesville Airport.
Excessive Heat, Loudoun
- When
- July 22, 3:00 PM EST to 5:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- ASOS
Heat indices up to 116 degrees were measured at the Dulles Airport.
Excessive Heat, Northern Fauquier
- When
- July 22, 3:00 PM EST to 5:00 PM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Unknown
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Heat indices in excess of 115 degrees were estimated due to observations nearby.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338213, 338211, 338201, 338202, 338203, 338204, 338205, 338212, 338217, 338219, 338220, 338221, 338223, 338218, 338206, 338208, 338209, 338210, 338214, 338216, 338222.